Rhode Island, 2023

High Wind in Rhode Island, January 26, 2023

January 26, 2023 · NWS BOX · 1 event in 1 county or zone

A southerly low-level jet ahead of an approaching cold front moved across southeastern New England shortly after midnight on January 26th. 5 inches of rain and strong/high wind in Rhode Island, southeast Massachusetts, and the adjacent coastal waters.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A southerly low-level jet ahead of an approaching cold front moved across southeastern New England shortly after midnight on January 26th. A low pressure system tracked northeast along the front from roughly Philadelphia to Boston during the overnight hours, producing some light snow inland but 1 to 2.5 inches of rain and strong/high wind in Rhode Island, southeast Massachusetts, and the adjacent coastal waters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jan 26, 12:57 AM EST, 11 minutes earlier.

Area forecast discussion, Jan 26, 12:57 AM EST, 11 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1257 AM EST Thu Jan 26 2023

.SYNOPSIS...
Snow arrives late this afternoon into early evening, before changing
over to heavy rain fairly rapidly from south to north tonight and
ends early Thursday morning. Gusty winds accompany this storm
through Thursday. Tranquil weather Friday and Saturday with
temperatures slightly above late January normals. A more active
pattern then develops early to mid next week with the potential
for a series of frontal system to affect Southern New England.
Specifics still aren't clear, but the weather pattern favors
mixed wintry precipitation or rain.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
1 AM Update:

The final Winter Weather Advisories have been allowed to expire
as warmer air has turned any winter precip over to plain rain. A
few isolated pockets of FZRA is not out of the question across
extreme northern MA along the state boundary of NH/VT, given
how small of an area this is, decided not to extend the
advisory.

Viewing regional satellite and radar, able to see the back edge
of the cloud and precip shelf moving through the Hudson Valley
in NY. Folks in extreme northwest MA will see rainfall rates
decrease. Moderate to heavy rain does continue across the
eastern half of southern New England. The period of heaviest
rain is from now through 09z/10z.

---------------------------------------------------------------

1005 PM Update:

Winter Weather Advisory was canceled for northern RI/CT along
with the southern Pioneer Valley of MA. Obs have shown warming
conditions that have changed any SN/FZRA to RA. The advisory
does continue through 06z for portions of northeast, central and
western MA. In addition, made a slight modification to the near
term temperatures, blended in the latest HRRR with the current
forecast. Otherwise the forecast update from 7pm remains on
track. See prior discussion below.

---------------------------------------------------------------
705 PM Update:

Areas of light precip have broken out across all of SNE at this
hour, with light snow across the interior or snow mixed with
rain across eastern and southeast MA and into RI. Radar mosaic
shows an area of drier air across interior New England which
has resulted in a lull in accumulating snow. However the 18z
guidance and recent few HRRR runs were steadfast in filling this
area back in between 23-01z and that does appear to be taking
place. Kept the winter weather advisory going but thinking more
steady light snow with visibility probably no worse than 3/4SM
in the more persistent snows; there just isn't the snow
microphysical parameters at play for heavier type snows with
the stronger lift lying below the dendrite growth layer. In
eastern MA and RI, there is not much time left for accumulations
as dewpoints are rising and temperature should also rise
considerably into the late evening and overnight.

At least as much of a concern to the light-accumulating snow is
the heavy rain for the late evening into the pre-dawn hrs
especially for eastern CT, RI and eastern/southeast MA. Overall
no significant change to the forecast thinking (mentioned below)
regarding the heavy rains. A few river flood warnings are
already active for the Wood, Pawcatuck and Pawtuxet Rivers and
fast responses on smaller creeks and streams in SE MA, RI and
eastern CT should also be expected. Have to see how close the
heavy rain axis makes it into the Greater Boston area; as of now
the greatest confidence for where the heavy rain axis may lie is
just south into the eastern CT, RI/Greater Providence area and
into adjacent SE MA. While we're not expecting a significant or
widespread flooding problem, overnight drivers and early-
morning commuters in these areas will need to be prepared for
difficult driving conditions as well as the risk for street
flooding and hydroplaning.

SE/S winds have been slowly picking up with some gusts across
the south coast now in the 25 mph range. Core of the SE low
level jet still has yet to arrive but the trend will be upward
with the strongest SE/S gusts for the overnight, nearly in
lockstep with the heavier rain.

Previous discussion from 430 PM:

* Multi-Hazard Storm later today and especially tonight
* Low risk of isolated flash flooding in eastern CT/RI and southeast
  MA late tonight

Tonight...

1) Snow: At 4 pm snow overspreading CT, western-central MA and into
RI, moving rapidly northeast. Limiting factors for snow
accumulations include parent low tracking into the eastern Great
Lakes and antecedent airmass over SNE is only marginally cold enough
to support snow. Thus, WAA will quickly modify this airmass with
snow changing over the rain fairly quickly from south to north,
except along the immediate south coast, where mainly rain is
expected. There will be an hour or two of moderate to perhaps
briefly heavy snow thru 00z across CT/RI and eastern MA. After 00z,
steady/accumulating snow will be confined to western-central MA and
then exit northern MA by midnight. Short duration event combined
with lift in the DGZ and marginal temps will limit snow
accumulations to a coating to 2 inches across northern CT, northwest
RI and into the I-495 corridor of eastern MA. Less snow south and
east into the I-95 corridor to the coastline. 2-4" along and north
of I-90 and west of I-495 to the MA/NH/VT border. Thus, winter
weather advisory remains posted for this region. Given marginal
surface temps, greatest risk for snow covered roads will be across
the higher elevations of Worcester County and the Berkshires.

2) Heavy Rain: impressive s/wv trough with attending 150 kt jet
streak moving up the eastern Seaboard tonight, will be accompanied
by anomalous PWATs of 1.25 inches, which is +4 sigma for late Jan!
This induces secondary low pressure developing along/near the I-95
corridor from PHL to BOS from 06z-12z. This is also accompanied by
75 kt low level southerly jet, with the nose of this jet along the I-
95 corridor. Thus, strong jet dynamics acting on anomalous moist
airmass results in widespread 1-2 inches of qpf, heaviest amounts
across eastern CT-RI into southeast MA. Isolated higher amounts are
possible in this area, as dry slot approaches 06-12z, steepening mid
level lapse rates and combining with some low level instability (as
dew pts climb into the low 50s), convective elements may develop,
such as a broken fine line of low top convection. Some of the hi res
guidance, such as the NAMnest generating a swath of 4-5" of rain
from eastern CT into RI and southeast MA. Some of the global
guidance such as the EC, offering close to 3" in this area.
Therefore, low probability of isolated flashing flooding 06z-12z
across eastern CT/RI and southeast MA. This could impact
the early morning commute. Therefore, flood watch remains posted.

3) Strong Winds: strong low level southerly jet up to 75 kt moves
across the south coast 06z-09z. Model soundings have notable low
level inversion, but this erodes somewhat as surface temps rise into
the low 50s late tonight/early Thu morning. Also, heavy rain with
embedded convective elements could increase the wind threat.
Therefore, we expanded the wind advisory one more set of zones
northward to include Providence eastward into Bristol and Plymouth
counties.

4) Coastal Flooding: See coastal flood section at the bottom of this
discussion.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM FRIDAY/...
430 PM update...

Highlights...

* Leftover heavy rain/standing water from overnight may impact the
  early morning commute in RI & southeast MA

Any showers at daybreak will over eastern MA and moving rapidly
offshore. However, if isolated 3+ rainfall materialize overnight
across eastern CT/RI and southeast MA, could be quite a bit of
standing water on area roadways impacting the early morning commute.
Then sunshine develops behind the front later in the morning, but
cyclonic flow aloft combined with steepening low level lapse rates
will result in clouds filling back in. Strong cold air advection
with 850 mb temps falling from +7C in the morning (surface temps in
the low 50s at daybreak across southeast MA) to -7C by late in the
day. Low prob a few snow showers or flurries from LES spill over the
Berks into the region. Otherwise, falling temps and blustery with
west winds 15-25 mph, gusting up to 35 mph.  Temps falling thru the
40s and 30s during the day, along with colder wind chills.

Thursday night...

Dry and seasonably cold, but diminishing winds as weak ridge of high
pressure advects into SNE from west to east. Lows in the 20s for
most locations.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
430 PM update...

Highlights:

* Mix of sun and clouds, but dry and tranquil weather Fri and Sat.
  Temps slightly above seasonable.

* Unsettled weather pattern late weekend into midweek with series of
  frontal systems to affect the area. Specifics are uncertain at
  this time but pattern favors mixed wintry precip types and/or rain.

Details:

Friday and Saturday:

High pressure in place on Fri offering dry weather and a mix of
clouds and sun. Will be on the cooler side but still above normal
for this time of year with highs in the mid to upper 30s.

Increasing clouds ahead of a Clipper type low for Fri night and
continuing into Sat; however the Clipper itself is pretty starved
for moisture and also translates to our north and west. As such, its
only influence will be increasing SW breezes (gusts 25-30 mph)
during the day on Sat, then decreasing by the evening. Lows Fri
night in the upper teens north to mid/upper 20s (around freezing
near Cape Cod/Islands). For Sat under some cloud cover, highs mainly
in the lower to middle 40s with lows mainly in the 20s to near
freezing.

Sunday through Tuesday:

Today's 12z ensembles and deterministic models all generally agree
on the mid-level pattern in this period. This pattern features
slight amplification to a mid-level ridge near the Gulf of Mexico or
Gulf Coast states. An initially active northern stream of the jet
(driven by shortwave energy rotating southward from amplifying ridge
into Alaska/-EPO type pattern) then become split as some of this
energy digs into the SW CONUS toward early next week. This creates
an enhanced WSW mid-level flow/preferred storm track, with
indications for one or multiple disturbances moving ENE in the WSW
flow aloft into early to mid next week. Hate to use the term
"temperature battle ground", but that's pretty much what it is with
frigid air on the northern fridge of the storm track and mild
temperatures to the south and east of height gradient/storm track.
Overall, lower than usual confidence in this portion of the long-
term forecast.

It's a pattern that tends to favor mixed p-types to rain scenarios,
but given the colder air to the north, we do have to watch for
periodic intrusions of this colder air southward that could force
more wintry types than rain. Besides the surface temps, the strength
of each system, their timing in a fast WSW flow aloft and the
thermal structure aloft are all pretty low-confidence at this point.
At this point it looks like a progressive/weaker frontal system
Sunday night into Mon with another system around Tue or Wed that
could be more significant. But as mentioned, details/specifics are
highly uncertain and ensemble trends will need to be monitored.

Have indicated temps still on the above-average side but these too
will also need to be more carefully monitored/adjusted.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

06z TAF Update:

Through 12z: High confidence in trends but moderate on the
exact timing.

IFR/LIFR conditions. Locally heavy rain likely for BOS, PVD and
SE MA, Cape Cod and Islands after 06z. SE winds increase
markedly for PVD, BOS SE to Cape Cod/ACK with gusts 30-45kt. N/W
of I-95, E/SE winds around 10-13 kt gusts to 25 kt. LLWS for RI
and eastern MA 06z-09z.

Thursday...Moderate confidence.

IFR/MVFR cigs with light rain, improving to VFR between 16z and 20z.
West winds 15 to 20 kts and gust to 30 kts.

Thursday night...high confidence.

VFR, dry weather but strong west winds 15-25 kt, gusting up to
35 kt during the evening, slowly diminishing overnight.

KBOS Terminal...High confidence. Moderate to heavy rain through
09z along with IFR conditions. Rain ends between 12z-15z with
improving CIGS to MVFR after 15z.

KBDL Terminal...High confidence. Rain falling moderate to heavy
at times between 06z and 09z. IFR CIGs improving to MVFR after
12z.

Outlook /Friday Night through Monday/...

Friday through Saturday Night: VFR. Breezy.

Sunday: Mainly VFR, with local MVFR possible. Breezy. Slight
chance RA.

Sunday Night: Mainly VFR, with local IFR possible. Breezy.
Slight chance RA.

Monday: Mainly VFR, with local IFR possible. Slight chance RA,
slight chance SN.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

430 PM update...

Tonight through Thursday night...High confidence.

* Gale Warnings remain posted

Tonight...

Gale center tracks southwest to northeast into New England. SE gales
likely. Snow quickly changes rain, lowering vsby.

Thursday...

Gale center near Boston at 12z races northeast into the maritimes.
South gales shifting to WSW gales in the afternoon. Morning rain
moves offshore with improving vsbys.

Thu night...

Gale center moves into southeast Quebec with weak high pressure
approaching New England from the west. Thus, diminishing winds. Dry
weather and good vsby.

Outlook /Friday Night through Monday/...

Friday: Winds less than 25 kt. Local rough seas.

Friday Night: Winds less than 25 kt. Areas of seas approaching
5 ft.

Saturday: Moderate risk for Small Craft Advisory winds with
local gusts up to 30 kt. Seas up to 5 ft.

Saturday Night: Winds less than 25 kt. Areas of seas
approaching 5 ft.

Sunday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Seas locally approaching 5 ft.

Sunday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Areas of seas approaching 5 ft. Slight
chance of rain.

Monday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Slight chance of rain.

&&

.TIDES/COASTAL FLOODING...
430 pm update...

* Coastal Flood Advisory from 8 PM Wednesday to 3 AM EST
  Thursday.

SSE gales tonight. High tide along the south coast occurs around 11
pm. However, strongest wind, storm surge and pressure falls occurs
after high tide, closer to 1-4 am. This will limit coastal flooding
to only minor inundation. Nonetheless, coastal flood advisory
remains posted.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...Winter Weather Advisory until 1 AM EST early this morning for
     MAZ002>006-008-009-012-026.
     Flood Watch until noon EST today for MAZ013>021.
     Wind Advisory until 9 AM EST this morning for MAZ017>024.
     Coastal Flood Advisory until 3 AM EST early this morning for
     MAZ020-021.
RI...Flood Watch until noon EST today for RIZ001>007.
     Wind Advisory until 9 AM EST this morning for RIZ002-004>008.
     Coastal Flood Advisory until 3 AM EST early this morning for
     RIZ002-004>007.
MARINE...Gale Warning until 7 AM EST this morning for ANZ230-236.
     Gale Warning until 1 AM EST Friday for ANZ231>235-237-250-251-
     254>256.

&&

SYNOPSIS...Nocera/Loconto
NEAR TERM...Nocera/Loconto/Gaucher
SHORT TERM...Nocera
LONG TERM...Loconto
AVIATION...Nocera/Loconto/Gaucher
MARINE...Nocera/Loconto
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jan 26, 1:03 AM EST, 5 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
103 AM EST Thu Jan 26 2023

MAZ020-021-RIZ002-004>007-270615-
Southern Bristol MA-Southern Plymouth MA-Southeast Providence RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-
103 AM EST Thu Jan 26 2023

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 3 AM EST EARLY THIS
MORNING...
...WIND ADVISORY IN EFFECT UNTIL 9 AM EST THIS MORNING...
...FLOOD WATCH IN EFFECT UNTIL NOON EST TODAY...

This Hazardous Weather Outlook is for southeastern Massachusetts,
northern Rhode Island and southern Rhode Island.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.
   Wind Advisory.
   Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ022>024-RIZ008-270615-
Barnstable MA-Dukes MA-Nantucket MA-Block Island RI-
103 AM EST Thu Jan 26 2023

...WIND ADVISORY IN EFFECT UNTIL 9 AM EST THIS MORNING...

This Hazardous Weather Outlook is for southeastern Massachusetts
and southern Rhode Island.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ013>016-RIZ001-003-270615-
Western Norfolk MA-Southeast Middlesex MA-Suffolk MA-
Eastern Norfolk MA-Northwest Providence RI-Western Kent RI-
103 AM EST Thu Jan 26 2023

...FLOOD WATCH IN EFFECT UNTIL NOON EST TODAY...

This Hazardous Weather Outlook is for eastern Massachusetts and
northern Rhode Island.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ002>004-MAZ002>012-026-270615-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Northern Middlesex MA-
103 AM EST Thu Jan 26 2023

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts
and western Massachusetts.

.DAY ONE...Tonight.

Periods of moderate to heavy rain will continue throughout the
overnight, this may lead to nuisance or poor drainage flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ017>019-270615-
Northern Bristol MA-Western Plymouth MA-Eastern Plymouth MA-
103 AM EST Thu Jan 26 2023

...WIND ADVISORY IN EFFECT UNTIL 9 AM EST THIS MORNING...
...FLOOD WATCH IN EFFECT UNTIL NOON EST TODAY...

This Hazardous Weather Outlook is for southeastern Massachusetts.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ231>235-237-250-251-254>256-270615-
Cape Cod Bay-Nantucket Sound-Vineyard Sound-Buzzards Bay-
Rhode Island Sound-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
103 AM EST Thu Jan 26 2023

...GALE WARNING IN EFFECT UNTIL 1 AM EST FRIDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230-236-270615-
Boston Harbor-Narragansett Bay-
103 AM EST Thu Jan 26 2023

...GALE WARNING IN EFFECT UNTIL 7 AM EST THIS MORNING...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

In the hours before

Local storm report, Jan 25, 8:41 PM EST, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
841 PM EST WED JAN 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 PM     FREEZING RAIN    FITCHBURG AP            42.55N 71.75W
01/25/2023  M0.01 INCH       WORCESTER          MA   ASOS

            ASOS STATION KFIT FITCHBURG AP.

0832 PM     FREEZING RAIN    NORWOOD AP              42.18N 71.17W
01/25/2023  M0.01 INCH       NORFOLK            MA   ASOS

            ASOS STATION KOWD NORWOOD AP.

0831 PM     FREEZING RAIN    WESTFIELD-BARNES AP     42.17N 72.72W
01/25/2023  M0.03 INCH       HAMPDEN            MA   ASOS

            ASOS STATION KBAF WESTFIELD-BARNES AP.

0827 PM     FREEZING RAIN    BEDFORD AP              42.47N 71.30W
01/25/2023  M0.00 INCH       MIDDLESEX          MA   ASOS

            ASOS STATION KBED BEDFORD AP.

0822 PM     FREEZING RAIN    ORANGE AP               42.57N 72.28W
01/25/2023  M0.04 INCH       FRANKLIN           MA   ASOS

            ASOS STATION KORE ORANGE AP.

0810 PM     FREEZING RAIN    WORCESTER AP            42.27N 71.87W
01/25/2023  M0.07 INCH       WORCESTER          MA   ASOS

            ASOS STATION KORH WORCESTER AP.

0752 PM     FREEZING RAIN    WILLIMANTIC AP          41.75N 72.18W
01/25/2023  M0.00 INCH       WINDHAM            CT   ASOS

            ASOS STATION KIJD WILLIMANTIC AP.

0735 PM     SNOW             GOSHEN                  42.44N 72.80W
01/25/2023  M1.0 INCH        HAMPSHIRE          MA   PUBLIC

&&
Local storm report, Jan 25, 8:58 PM EST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
858 PM EST WED JAN 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     FREEZING RAIN    STAFFORDVILLE           42.00N 72.26W
01/25/2023  M0.00 INCH       TOLLAND            CT   CO-OP OBSERVER

&&
Local storm report, Jan 25, 10:18 PM EST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
1018 PM EST WED JAN 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1014 PM     SNOW             ROWE                    42.69N 72.90W
01/25/2023  E2.5 INCH        FRANKLIN           MA   AMATEUR RADIO

            REPORTED BY AMATEUR RADIO.

0833 PM     FREEZING RAIN    FITCHBURG AP            42.55N 71.75W
01/25/2023  M0.01 INCH       WORCESTER          MA   ASOS

            ASOS STATION KFIT FITCHBURG AP.

0832 PM     FREEZING RAIN    NORWOOD AP              42.18N 71.17W
01/25/2023  M0.01 INCH       NORFOLK            MA   ASOS

            ASOS STATION KOWD NORWOOD AP.

0831 PM     FREEZING RAIN    WESTFIELD-BARNES AP     42.17N 72.72W
01/25/2023  M0.03 INCH       HAMPDEN            MA   ASOS

            ASOS STATION KBAF WESTFIELD-BARNES AP.

0830 PM     FREEZING RAIN    STAFFORDVILLE           42.00N 72.26W
01/25/2023  M0.00 INCH       TOLLAND            CT   CO-OP OBSERVER

0827 PM     FREEZING RAIN    BEDFORD AP              42.47N 71.30W
01/25/2023  M0.00 INCH       MIDDLESEX          MA   ASOS

            ASOS STATION KBED BEDFORD AP.

0822 PM     FREEZING RAIN    ORANGE AP               42.57N 72.28W
01/25/2023  M0.04 INCH       FRANKLIN           MA   ASOS

            ASOS STATION KORE ORANGE AP.

0810 PM     FREEZING RAIN    WORCESTER AP            42.27N 71.87W
01/25/2023  M0.07 INCH       WORCESTER          MA   ASOS

            ASOS STATION KORH WORCESTER AP.

0752 PM     FREEZING RAIN    WILLIMANTIC AP          41.75N 72.18W
01/25/2023  M0.00 INCH       WINDHAM            CT   ASOS

            ASOS STATION KIJD WILLIMANTIC AP.

0735 PM     SNOW             GOSHEN                  42.44N 72.80W
01/25/2023  M1.0 INCH        HAMPSHIRE          MA   PUBLIC

0630 PM     SNOW             ASHBY                   42.68N 71.82W
01/25/2023  M1.0 INCH        MIDDLESEX          MA   AMATEUR RADIO

0600 PM     SNOW             1 SE CHESTERFIELD       42.39N 72.84W
01/25/2023  M1.8 INCH        HAMPSHIRE          MA   AMATEUR RADIO

0600 PM     SNOW             1 W LEYDEN              42.70N 72.63W
01/25/2023  M2.5 INCH        FRANKLIN           MA   AMATEUR RADIO

0533 PM     SNOW             1 ESE PLAINFIELD        42.51N 72.91W
01/25/2023  M2.0 INCH        HAMPSHIRE          MA   PUBLIC

&&
Local storm report, Jan 25, 11:51 PM EST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
1151 PM EST WED JAN 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1124 PM     SNOW             NEW SALEM               42.50N 72.33W
01/25/2023  M1.3 INCH        FRANKLIN           MA   TRAINED SPOTTER

            FREEZING RAIN AT PRESENT.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Block Island

When
January 26, 1:08 AM EST
Where
Block Island forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
41.397, -71.620 (the zone’s center; the record gives no point)

At 108 AM EST, a mesonet station at New Shoreham recorded a wind gust to 62 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2023Every state in 2023This day in weather historyWarnings in Rhode Island, January 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1070823.